Nebraska, 2014

Drought in Nebraska, January 1 to 31, 2014

January 1 to 31, 2014 · NWS GLD · 3 events in 3 counties and zones

Drought conditions continue across southwest Nebraska with the area rated from D2 (Severe) to D3 (Extreme) Drought. 50 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions continue across southwest Nebraska with the area rated from D2 (Severe) to D3 (Extreme) Drought. Precipitation during the month of January was below normal with amounts ranging from a trace to 0.50 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 31, 6:25 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 31, 6:25 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MST TUE DEC 31 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 138 PM MST TUE DEC 31 2013

UPPER DISTURBANCE AND COLD FRONT MOVE INTO THE AREA FROM THE
NORTH/NORTHWEST AFTER MIDNIGHT. MOISTURE BELOW 700 MB ARRIVES
ACROSS THE NORTHERN 1/3 OR SO OF THE AREA BY 12Z WITH MID AND
UPPER CLOUDINESS OVERSPREADING THE AREA AROUND/SHORTLY AFTER
MIDNIGHT. GIVEN THE LACK OF LOW LEVEL MOISTURE TONIGHT
PRECIPITATION CHANCES WILL BE CONFINED TO THE NORTHERN 1/2-1/3 OF
THE AREA AND THIS MAY BE OVERDONE A BIT.

FOR WEDNESDAY UPPER WAVE CONTINUES TO SLIDE SOUTH THROUGH 18Z BEFORE
BETTER 850-500 MOISTURE MOVES EAST/SOUTHEAST OUT OF THE AREA. SOME
LINGERING MOISTURE REMAINS ACROSS THE FAR NORTHWEST PORTION OF THE
AREA. BEST CHANCE AT SOME LIGHT SNOW APPEARS TO BE IN THE MID MORNING
TO EARLY AFTERNOON HOURS. TOTAL ACCUMULATIONS WILL RANGE ANYWHERE
FROM A HALF INCH TO INCH AND A HALF. HOWEVER...MODELS SHOW
DIFFERING SCENARIOS ON HOW THIS SYSTEM MOVES THROUGH AND QPF
AMOUNTS DIFFER...SO NOT THE GREATEST CONFIDENCE PRESENTLY. MAY ALSO SEE
SOME BLOWING SNOW FOR PARTS OF THE AREA GIVEN EXPECTED LIGHT SNOW
AND GUSTY NORTH WINDS. WILL HOLD OFF ON MENTION GIVEN LESS THEN
IDEAL CONFIDENCE IN HOW THIS EVENT MAY OR MAY NOT DEVELOP.

LOW TEMPERATURES TONIGHT MID TEENS TO AROUND 20 FROM TRENTON TO GOVE
AND POINTS EAST AND OVER WESTERN CHEYENNE COUNTY CO...LOW TO MID 20S
ELSEWHERE. HIGH TEMPERATURES WEDNESDAY AROUND 30 FAR EAST WITH LOW
TO PERHAPS MID 30S CENTRAL AND WEST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 138 PM MST TUE DEC 31 2013

WEDNESDAY NIGHT...WEAK DIFFERENTIAL CYCLONIC VORTICITY ADVECTION WILL
CONTINUE THROUGH 06Z...MAINLY OVER THE EASTERN HALF OF THE FORECAST
AREA. AS SHORTWAVE TROUGH CONTINUES TO MOVE EAST AFTER 06Z...SUBSIDENCE
WILL DEVELOP. SKIES WILL CLEAR AND LOW TEMPERATURES WILL DROP BEFORE
WARM AIR ADVECTION BEGINS. LOWERED TEMPERATURES EAST OF HIGHWAY 83
ABOUT FIVE DEGREES WHERE TEMPERATURES WILL BE THE COLDEST.

THURSDAY THROUGH FRIDAY...DRY NORTHWEST FLOW AT 500 MB WILL
REESTABLISH THURSDAY. A WEAK SHORTWAVE TROUGH WILL MOVE WITH THE FLOW
ACROSS THE HIGH PLAINS THURSDAY NIGHT...BUT THE AIR MASS WILL BE
TOO DRY TO GENERATE ANY PRECIPITATION. WARM AIR ADVECTION WILL
ALSO BEGIN THURSDAY...AND STRENGTHEN FRIDAY. 850 MB TEMPERATURES
ARE PROGGED TO BE AROUND 3 DEGREES CELSIUS THURSDAY AFTERNOON...
AND AROUND 10 DEGREES CELSIUS BY FRIDAY AFTERNOON. LOOKING AT THE
850 MB ANALYSIS THIS MORNING...10 DEGREES CELSIUS MAY BE OPTIMISTIC.
WITH DOWNSLOPE WINDS...THOUGH...FRIDAY DEFINITELY LOOKS UNSEASONABLY
MILD.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE FLOW ALOFT WILL BECOME
MORE CYCLONIC FRIDAY NIGHT. A SERIES OF SHORTWAVE TROUGHS WILL MOVE
OVER THE FORECAST AREA SATURDAY AND SATURDAY NIGHT. GFS HAS BECOME
MORE AGGRESSIVE WITH PRECIPITATION CHANCES SATURDAY GIVEN INCREASING
FRONTOGENESIS AND MID LEVEL DYNAMICS. THE ECMWF KEEPS MOST MOISTURE
TO THE WEST OF AREA...BUT ENOUGH WORKS ITS WAY INTO WESTERN KANSAS.
COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY BRINGING GUSTY WINDS
AND AN APPROXIMATE 20 DEGREE TEMPERATURE DROP. THIS SYSTEM WILL BE
SIMILAR TO THE ONE THAT IS FORECAST FOR WEDNESDAY...THOUGH UPWARD
VERTICAL MOTION WILL LAST LONGER DURING THIS PERIOD. GOOD MOISTURE
AGAIN WILL BE LACKING...BUT THE POTENTIAL IS THERE FOR 1-2 INCHES
OF SNOW...WITH THE BEST CHANCE ALONG AND WEST OF THE KANSAS/COLORADO
BORDER.

SUNDAY AND SUNDAY NIGHT...SUBSIDENCE AGAIN DEVELOPS BEHIND THE
DEPARTING SHORTWAVE TROUGH. AS SURFACE HIGH NOSES INTO THE CENTRAL
PLAINS...SURFACE WINDS WILL BE NORTHEAST...NOT A GOOD DIRECTION FOR
WARMING.

MONDAY THROUGH TUESDAY...THE GFS IS DEPICTING LIGHT PRECIPITATION
WITH FRONTOGENESIS MONDAY AFTERNOON...BUT MID LAYER Q VECTORS ARE
NOT SUPPORTIVE OF LIFT. ADDED TO THIS...MOISTURE WILL AGAIN BE
LIMITED. THE NEW ECMWF IS NOT IMPRESSIVE. THEREFORE WILL GO WITH
A DRY FORECAST MONDAY AND TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 514 PM MST TUE DEC 31 2013

CONDITIONS WILL START OUT VFR WITH SKY COVER INCREASING AND LIGHT
AND VARIABLE WINDS TURNING NORTH AND BECOMING GUSTY BETWEEN 11Z-
13Z AT GLD AND MCK AS A COLD FRONT PUSHES ACROSS SOUTHWARD ACROSS
THE REGION. LIGHT SNOW WILL DEVELOP BETWEEN 13-15Z WITH A
TRANSITION TO MVFR CONDITIONS AND A POSSIBILITY OF OCCASIONALLY
IFR CONDITIONS. LIGHT SNOW WILL COME TO AN END BETWEEN 19-21Z WITH
A TRANSITION THROUGH MVFR AND VFR BY LATE IN THE TAF PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DDT
LONG TERM...MENTZER
AVIATION...LOCKHART
Hazardous weather outlook, Dec 31, 5:33 AM CST, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
433 AM MST TUE DEC 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
433 AM MST TUE DEC 31 2013 /533 AM CST TUE DEC 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LIGHT SNOW WILL BE POSSIBLE ACROSS THE TRI STATE AREA EARLY
WEDNESDAY MORNING.  ANY ACCUMULATIONS WILL BE VERY LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Hitchcock county is rated as being in D2 (Severe) drought.

Drought, Red Willow

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Red Willow county is rated as being in D3 (Extreme) drought.

Drought, Dundy

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Dundy county is rated as being in D2 (Severe) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507249, 507250, 507248.